Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Wellbutrin equals no weight gain?

I am a 30 year-old male and have been taking SSRI medications for Depression and GAD for about six months now (the first two months Celexa and the last four I crossed over to Paxil.)  I am very pleased with these medications and have had good results with both of them.  They have improved my life a great deal.  However, both medications instantly caused a weight gain of 10-15 pounds, a side effect my Psychiatrist mentioned might happen.  At first I didn't mind, being so happy that I was releaved of my problems.  But more and more I was begining to notice my "spare tire".  Several weeks ago I began an intensive daily exercise routine and have faithfully endured a low-fat, sensible diet.  The weight, however, just doesn't want to come off, no matter how hard I try.  I have heard via this forum that Wellbutrin in particular often does not carry the sexual and weight-gain side effects as does the SSRIs.  In your opinion and experience, does Wellbutrin, "generally speaking" live up to this reputation?
Thanks for any help.
17 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
Yes, it does, but it not always as effective as an ssri, so if you think of making a switch, keep that in mind.
Avatar universal
I'm on Wellbutrin to stop smoking and I've lost about 5 pounds with no effort. I'm very active though.
Avatar universal
Thanks for the comment, Gripper.  Were there any side effects to your taking Wellbutrin?
Avatar universal
What a surprise!  I switched from Effexor RX to Wellbutrin just today.  I have been on the former for a year and have had very, very good results.  My sexual appetite did decrease, a bit.  It went from 4 times a day to only two, but my boyfriend needed the break anyway. The reason I switched was because I gained 20 lbs!  Each time I would mention it to my doctor he would tell me that at my height, my weight of 120 lbs is still considered "within the range".  He must be looking at the mid-west girls' chart, because here in Southern CA 120 lbs is HUGE! Anyway, I am very concerned about what side effects I can expect. Since I have had such good results on Effexor, I concerned that things might not go as well on Wellbutrin.  Any comments regarding side effects---good or bad---is welcome.
Avatar universal
Here's a short article on Wellbutrin...  

"Zyban started off as the antidepressant Wellbutrin, which its maker tried to bring to market in the late 1980s. The launch was held up when it caused a higher-than-predicted number of seizures in bulimic patients. As the drug company put Wellbutrin through new tests for safety, it also investigated anecdotal reports that the antidepressant appeared to help patients kick their smoking habits.

Wellbutrin was reformulated and approved for sale in the United States in 1997 and in Canada in May. Months later, Zyban hit the market in a Madonna-like reinvention -- same content, new packaging and new audience."

I'd suggest that you do a Google search on Wellbutrin, side effects, withdrawal symptoms ?  

Peagee
Avatar universal
Dear OCAngel,

How are you liking your Wellbutrin so far?  I know it's too early to make any major judgements, but what's going on so far?
How about the 4 to 2 per day frequency you mentioned.  Any improvement?  Weight gain, weight loss?
Avatar universal
Angel - don't be surprised if you experience withdrawal from Effexor... it can easily set in...

DiscloseTheTruth
Avatar universal
Hi All,

Well, it's my second day on the Wellbutrin. I am being eased off the Effexor at the same time.  I have cut the Effexor to 35 mg. and only taking 35 mg. of Wellbutrin, until next week, when I start 75 mg. of W and none of the E.  OK, is it just me doing the "woman thing" or can I start to notice withdrawls this soon?  This is only my second day and I have broken up with my boyfriend 3 times today, yelled at my cat, have no interest in sex, and having trouble catching my breath. As I mentioned in my prior post, I had great results with the Effexor, except I gained 20 lbs. I work out 3-4 times a week and eat less than 1500 cal. a day, but continue to gain. I was able to control the sugar cravings with L-Glutamine.  I understand the Wellbutrin has a stimulant in it. Is this what is making me cranky? Could this cause the breathing trouble?  I slept good last night, so no trouble there. Thanks for your help!
Avatar universal
Hi everybody.  I'm a 29 year old female and I've been on Wellbutrin for 9 months. When I started taking it my weight fluctuated between 160-165. I gradually lost a few pounds here and there. By the 7th month I was down to 155-150. The thing I don't get is this: I have wanted to lose some weight, and figured 145 would be good since I'm muscular and 5'7" .I was doing some dieting (real food. no chemicals or pills)and then stopped when I got to 147. But after I stopped the dieting I continued to lose weight. Now I'm down to 140, my boyfriend and my friends are saying I'm getting too thin, and even I am getting concerned. ...I'm eating A LOT and I am still losing weight.
    I also take ortho-tricycline for birth control and that usually makes a woman gain weight. I am very active (avid cyclist) but I'm not doing anything different. Does anyone think this is the Wellbutrin? Or do I have something else going on that I should be worried about?
Avatar universal
AS Justsayno has already pointed out, you need to watch out for Effexor withdrawal symptoms.  If you type in Effexor side effects withdrawal symptoms on a search engine you will find a lot of information on it.  I've just done this for you and one site is:

http://depression.about.com/gi/dynamic/offsite.htm?site=http://www.publinet.it/users/ad88/sideven.htm

and an extract from that page says:

Withdrawal syndrome - sometimes severe and prolonged. Characterised by:
headaches
nausea
dizziness
mood lability
Gastrointestinal upset
recurrence of depression
bizarre dreams
paraesthesiae
auditory hallucinations
Nausea
Vomiting
Dizziness
Sexual dysfunction
Hypotension
Constipation
Sweating
Anxiety
Convulsions
Sleeplessness
Palpitations
Tremor
Abdominal pain
Rash
Hypertension "

As Justsayno said, don't be surprised.  You could type in Wellbutrin side effects also.  I've done that for you too.  One of the many links is:

http://wellbutrin-side-effects.com/side-effects-of-wellbutrin.html

And an extract from that page says:

Side Effects of Wellbutrin
Side effects cannot be anticipated. If any develop or change in intensity, inform your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking Wellbutrin.
Seizures are perhaps the most worrisome side effect. Wellbutrin was temporarily removed from the market after its initial release due to the occurrence of seizures in some patients.

Although Wellbutrin occasionally causes weight gain, a more common effect is weight loss: Some 28 percent of people who take this medication lose 5 pounds or more. If depression has already caused you to lose weight, and if further weight loss would be detrimental to your health, Wellbutrin may not be the best antidepressant for you.

More common side effects may include:

Abdominal pain (Wellbutrin SR),
agitation,
anxiety (Wellbutrin SR),
constipation,
dizziness,
dry mouth,
excessive sweating,
headache,
loss of appetite (Wellbutrin SR),
nausea,
palpitations (Wellbutrin SR),
vomiting,
skin rash,
sleep disturbances,
sore throat (Wellbutrin SR),
tremor
Other side effects may include:

Acne,
allergic reactions (severe),
bed-wetting,
blisters in the mouth and eyes (Stevens-Johnson syndrome),
blurred vision,
breathing difficulty,
chest pain,
chills,
complete or almost complete loss of movement,
confusion,
dry skin,
episodes of over-activity,
elation, or irritability,
extreme calmness,
fatigue,
fever,
fluid retention,
flu-like symptoms,
gum irritation and inflammation,
hair color changes,
hair loss,
hives,
impotence,
incoordination and clumsiness,
indigestion,
itching,
increased libido,
menstrual complaints,
mood instability,
muscle rigidity,
painful ejaculation,
painful erection,
retarded ejaculation,
ringing in the ears,
sexual dysfunction,
suicidal ideation,
thirst disturbances,
toothache,
urinary disturbances,
weight gain or loss


I hope that the above helps.  As you obviously have access to the internet it is in your own interest to research these drugs across the wider scene.  It takes only a few moments to set a question to a search engine and doing so could save you (and everyone else who is on these types of drugs) a LOT of misery in the future.  

Its your choice - your life.
Best wishes
Paula
Avatar universal
i just weaned myself off zoloft, what a nightmare! i gained so much weight on it thay it defeated the purpose for taking it(depression). i thought of going on wellbutrin but heard it can also cause weight gain. not everyone will gain weight but after what happened for me with zolof i just don't feel i should take the chance. right now i feel fine but who knows what tomorrow brings. ive been off zoloft for one week now.
Avatar universal
I think the 'list' of side effects somewhere above your own message (in this thread) mentions "weight gain or loss".  Hope that helps?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area